Change of drug to Amlodipine: I fell and... - AF Association

AF Association
19,745 members24,131 posts

Change of drug to Amlodipine

Heathreb
Heathreb

I fell and broke 3 ribs last week, was taken to hospital. I have AF and take Nebivolol and Losartan, while in hospital they changed Losartan to Amlodipine. Came home 2 days ago and feel horrible on the Amlodipine, is it okay to go back to Losartan, have only been taking the Amlodipine for 3 days. Nebivolol and Losartan are the drugs given to me by Heart consultant which I have been fine on. The fall was nothing to do

With my AFib

12 Replies
oldestnewest
BobD
BobDVolunteer

Sorry not being medically trained we should not comment --- but I know what I would do.

Heathreb
Heathreb
in reply to BobD

Hi Bob

I. Know you can't say but my B P is so high, last reading 197/113 and has been high for 2 days, out of breath, don't know where to get information with it being Sunday. Have only taken my nebivolol 7.5 today. So perhaps I shall take the Losartan.

BobD
BobDVolunteer
in reply to Heathreb

Having had broken ribs thanks to CPR once I sympathise. One tends to under breath thanks to pain and of course pain will drive up your BP. Are you on anything for the pain?

Heathreb
Heathreb
in reply to BobD

Paracetamol and some patches you stick on for 18 hours then 6 hours off. I will see if I can get in touch with doctor tomorrow.. I have only had the Amlodipine 3 days so decided to go back to Losartan so hope that's okay. Read copy of hospital letter and said to doctor to change back if it didn't suit me, so after such a short time hope that will be okay. Blood pressure already a bit lower. It's so hard to take deep breaths.

Why did they change the losartan?

Heathreb
Heathreb
in reply to Padayn01

Not completely sure, they don't always tell you everything in hospital . The heart consultant had put me on Nebivolol and Losartan some years back.

john6
john6
in reply to Heathreb

"they don't always tell you everything in hospital"

Whatever you do, do not treat them as if they are god - ask/question it. If you are not happy about it having reasoned with logic, then you do not take it.

Side effects of amlodipine made me stop using it - particularly bad oedema. I couldn't get my shoes on because of swollen feet. I' m on irbesarten now which has a similar action to losarten. Go back to it if you can.

In taking meds, it is wise to understand what class a specific med is in. Nebivolol is a beta blocker; Losartan is an angiotensin II receptor blocker (ARB), while amlodipine is a dihydropyridine calcium channel blocker. At the hospital your ARB was switched to a calcium channel blocker, both meds addressing your blood pressure.

You don't say who specifically changed your meds and you don't know why. It's tricky in terms of meds to control your blood pressure when you also have AF. Some studies give ARBs high marks when you also have AF. Hopefully, you will see a heart consultant again to get things straightened out.

I would contact my GP and point out that your cardiologist recommended the losartan. I had to do that after a spell in hospital and they put me on Losartan after I had told them it caused bad side effects which it did and I refused to take anymore so they sent me back to my GP and also gave me a nitro spray for angina, which I don`t suffer from. To say it was a clash of personalities as the hospital consultant argued with me . I now take 10mg of Nebivolol. which was recommended by my EP and is good for my BP and AF

Heathreb
Heathreb
in reply to cali111

Thankyou for the replies. The local doctor's surgery is closed down and you have to leave an email and they will get back to you. As it was Sunday I decided to go back to Losartan rather than wait 24 hours, I had only taken Amlodipine for three days. Today my BP is much better than the last 2 days so hopefully I did the right thing..

I agree with one of the responses that shallow breathing might be making the Afib worse, helped along with medicine change and inadequate pain medication.

Talk to your provider about those things. Ribs take 6-8 weeks to heal and the first few weeks can be miserable. I had to sleep in a chair for 8 weeks.

You may also like...